Q: Valproate & Testosterone: Lithium & the Male Reproductive
I have had endocrine issues in the past, specifically hypogonadism, coinciding
the use of valproate. I never clearly connected the two but, to make a very long
story short, my testosterone returned to normal on no mood stabilizers. Events
made it such that I have to confront the bipolar II diagnosis and get serious
long term use of mood stabilizers. I am trying Lamictal again, even though I got
rash at 100 mgs. The rash I believe was caused by raising the dose too quickly,
mgs/wk. I want to use the lowest dose of Lamictal I can and still get benefit.
really helped my depression at as low as 25 mg in the past but this dose would
have any anti-manic effect. So, I would like to add something to it to
for that but am wary of endocrine issues. I am specifically intrigued by low
lithium(300 mgs) as an add on but have seen conflicting articles on lithium's
effects on the male reproductive system. I usually respond to very low doses of
medications. I am 58, am on thyroid replacement, and have had successful treatment
prostate cancer. I have a good doctor but she this is a question beyond her
expertise, maybe anybody's. I will also ask my endocrinologist. Any input from
would be appreciated. Also thank you for all you have already done for folks
Dear Jim --
1. Interesting, with the possible connection of valproate and testosterone
levels. As you may know, there is a whole story about valproate and estrogen in
women, including excess androgen production, as part of the story called
"polycystic ovarian syndrome" which has been linked to the use of Depakote.
2. As you probably also know, the recommended rate for increasing Lamictal is
slower than that, two weeks at 25 mg, two weeks at 50 mg, and so forth. You
could talk to your doctor about an even slower start, beginning with 5 mg and
increasing by that amount per week. I often use that strategy win for any reason
I am trying to take the most cautious possible start with Lamictal.
Risk of rash is not related to total dose, but rather to the rate at which it is
increased (okay, for someone who is being a stickler, it is related to total
dose, and then you have to take more steps to get to a higher dose, and each
step is associated with a risk of developing that rash). The point is, once you
get to a given dose, unless you missed too many doses, the risk of the rashes
back down to nearly baseline levels. This is true even if you're at 200-300 mg.
So you should plan on using as much as is needed to get good sentiment control.
Just reserve the caution for any time you are moving the dose up. Going by small
steps and slowly will lower the amount of risk you take in the process. I often
insert a week of 75 mg between the 50 mg and 100 mg stages, for example, for
3. In my experience and in my look at the literature, I see very little trouble
with lithium in terms of effect on male reproductive function. With one
exception perhaps call and it is an effective anti-manic, so that when people
are having increased sexual activity associated with manic symptoms, they may
see a reduction (sometimes a quite dramatic one) in their amount of sexual
activity. Hopefully this will be accompanied by a reduction in anxiety, and
improvement in sleep, an increase in the ability to concentrate and get things
done -- and other words, clear benefits from the medication that might outweigh
the loss of some fun sexually. Sometimes it is hard to find someone else who
thinks that much sex is fun, so the net loss may not be as large as it looks.
The point was that erectile function and ability to orgasm are not affect it
like they commonly are with serotonergic antidepressants, at least not very
Good luck with all that.
Published December, 2007